Wyoming, 2013

High Wind in Wyoming, March 17, 2013

March 17, 2013 · NWS CYS · 24 events in 16 counties and zones

A potent upper level disturbance and surface low pressure system moved across Wyoming and South Dakota. The resultant large pressure gradient produced widespread very strong west to northwest winds, with gusts as high as 80 mph across south central and southeast Wyoming.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent upper level disturbance and surface low pressure system moved across Wyoming and South Dakota. The resultant large pressure gradient produced widespread very strong west to northwest winds, with gusts as high as 80 mph across south central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 17, 3:20 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 17, 3:20 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
420 AM MDT SUN MAR 17 2013

.SHORT TERM...TODAY THROUGH TUESDAY.

TODAY...COMPLEX CHALLENGES TODAY. WELL ADVERTISED NEUTRALLY TILTED
SHORTWAVE TROUGH ALOFT MOVES QUICKLY EASTWARD TO EASTERN MONTANA AND
EASTERN WYOMING BY LATE AFTERNOON WITH ITS ASSOCIATED STRONG PACIFIC
ORIGIN COLD FRONT STRETCHING FROM A SURFACE LOW NEAR RAPID CITY TO
LARAMIE BY MIDDAY...THEN FROM THE SURFACE LOW ACROSS CENTRAL SOUTH
DAKOTA TO FAR NORTHEAST COLORADO BY EARLY EVENING.

INHERITED HIGH WIND WARNINGS LOOK ON TRACK FOR SOUTHEAST WYOMING
BASED ON PROJECTED SURFACE THROUGH 500 MB WINDS...DEEP
UNIDIRECTIONAL FLOW...STRONG COLD ADVECTION AIDING DOWNWARD
TRANSPORT OF MOMENTUM. THE PRIMARY CHALLENGE LIES WITH THE HIGH WIND
WATCH INHERITED ACROSS WESTERN NEBRASKA.

WITH THE STRENGTH OF THE COLD AIR ADVECTION IN THE POST COLD FRONTAL
AIRMASS...PROJECTED PRESSURE RISES...BLUFFS ACROSS PARTS OF WESTERN
NEBRASKA THAT WILL HELP FUNNEL THE STRONG WINDS...DEEP DRY ADIABATIC
PROFILE ON MODEL SOUNDINGS...PROJECTED LOW AND MID LEVEL WINDS AND
QG DOWNWARD FORCING NOTED ON THE 500-300 MB AND 700-500 MB
LAYERS...WE HAVE OPTED TO UPGRADE THE WESTERN NEBRASKA HIGH WIND
WATCH TO A HIGH WIND WARNING TO ERR ON THE SIDE OF PUBLIC SAFETY.
HARD TO SAY IF THE GRADIENT REMAINS STRONG ENOUGH TO CONTINUE THE
STIFF WINDS WELL INTO THE EVENING HOURS...THOUGH WILL ALSO ERR ON
THE SIDE OF CAUTION BASED ON THE STRENGTH OF THE COLD AIR ADVECTION.

DESPITE THE STRONG DOWNWARD MOTION DUE TO DOWNSLOPING OFF THE
LARAMIE RANGE...THE STRENGTH OF THE BAROCLINIC BAND PASSAGE AND
DYNAMICS SHOULD PRODUCE AT LEAST A SCATTERED COVERAGE OF AFTERNOON
SHOWERS WITH WIDESPREAD MOUNTAIN OROGRAPHIC SHOWERS.

TONIGHT...STRONG SUBSIDENCE NOTED IN THE EVENING ON THE 500-300 MB
AND 700-500 MB QG FORCING SUGGESTS THE STRONG WINDS WILL LIKELY
CONTINUE AT LEAST EARLY IN THE EVENING BEFORE THE GRADIENTS WEAKEN
SLIGHTLY AND SURFACE WINDS ARE ABLE TO DECOUPLE.

MONDAY...A RAW...CHILLY AND WINDY DAY ON TAP WITH PROJECTED STRONG
LOW AND MID LEVEL GRADIENTS...DEEP UNIDIRECTIONAL FLOW AND JET WINDS
OVERHEAD. MAY INDEED NEED ANOTHER WIND HIGHLIGHT FOR OUR WIND PRONE
LOCALES SUCH AS ARLINGTON AND BORDEAUX...THOUGH WILL OPT TO KEEP OUR
HIGHLIGHT ENDING TIMES AS IS AND LET THE DAY SHIFT TAKE A CLOSER
LOOK AT UPCOMING MODEL DATA.

MONDAY NIGHT...DESPITE STRONG WINDS ALOFT...SURFACE WINDS WILL
DECOUPLE SOMEWHAT DUE TO THE ABSENCE OF STRONG DOWNWARD FORCING.

TUESDAY...TRANSITORY RIDGE ALOFT MOVES EASTWARD TO IDAHO WITH OUR
AIRMASS SHOWING SIGNS OF SLOW MODERATION IN TEMPERATURES.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...
WILL START OFF TUESDAY NIGHT WITH AN UPPER RIDGE SHIFTING ACROSS THE
AREA WITH A TROUGH APPROACHING FROM THE WEST. SHOULD SEE INCREASING
CLOUDS AND INCREASING CHANCES OF PRECIPITATION WEDNESDAY AS THE
UPPER TROUGH MOVES INTO THE AREA. NOT EXPECTING MUCH MORE THAN A FEW
RAIN SHOWERS IN THE WEST WEDNESDAY GIVEN WARM TEMPERATURES ALOFT AND
AN OVERALL LACK OF MOISTURE. BY WEDNESDAY NIGHT STRONGER DYNAMICS
AND COOLER TEMPERATURES SHOULD PRODUCE AT LEAST SCATTERED SHOWERS
WITH RAIN CHANGING TO SNOW AS COOLER AIR ALOFT MOVES INTO THE AREA.
NORTHWEST FLOW WILL SET IN BY THURSDAY AND REMAIN IN PLACE THROUGH
FRIDAY. THIS WILL KEEP TEMPERATURES ON THE COOLER SIDE ALONG WITH
CHANCES FOR RAIN AND SNOW SHOWERS. OVERALL NOT EXPECTING MUCH IN THE
WAY OF PRECIPITATION...MAINLY LOOKING AT LIGHT SCATTERED
PRECIPITATION.

&&

.AVIATION...12Z TAF ISSUANCE...
LOW CEILINGS AND FOG WILL PERSIST OVER PORTIONS OF SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE EARLY THIS MORNING. AS WESTERLY
WINDS KICK IN LATER THIS MORNING FOG AND LOW CLOUDS WILL QUICKLY
ERODE. WINDS WILL BE THE BIG CONCERN TODAY. WESTERLY WINDS WILL
INCREASE TO 30 TO 40 KTS WITH GUSTS OVER 50 KTS ACROSS SOUTHEAST
WYOMING THIS AFTERNOON WITH SOME OF THESE STRONG WINDS SPREADING
INTO THE PANHANDLE. WILL ALSO SEE SOME ISOLATED TO SCATTERED
CONVECTION THIS AFTERNOON AND EVENING WHICH COULD MAKE FOR ERRATIC
WINDS NEAR ANY SHOWERS WHICH DO DEVELOP. MOUNTAIN TOPS WILL BECOME
OBSCURED IN THE SNOWY AND SIERRA MADRE RANGES TODAY AND TONIGHT WITH
SOME SNOW SHOWERS EXPECTED.

&&

.FIRE WEATHER...LOWEST AFTERNOON HUMIDITIES FROM 20 TO 30 PERCENT
EACH DAY.  NOT AS WINDY ON MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 9 AM SUNDAY TO MIDNIGHT MONDAY FOR WYZ101-
     WYZ104-WYZ105-WYZ106-WYZ109-WYZ110-WYZ111-WYZ113-WYZ115-
     WYZ116-WYZ117.
     HIGH WIND WARNING FROM 1 PM SUNDAY TO MIDNIGHT MONDAY FOR WYZ102-
     WYZ107-WYZ108-WYZ118-WYZ119.
NE...HIGH WIND WARNING FROM 1 PM SUNDAY TO MIDNIGHT MONDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...RUBIN
LONG TERM/AVIATION...LIEBL
Hazardous weather outlook, Mar 17, 4:04 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
504 AM MDT SUN MAR 17 2013

WYZ101>119-181115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
504 AM MDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL BE FOUND OVER PORTIONS OF SOUTHEAST WYOMING
EARLY THIS MORNING. FOG MAY REDUCE VISIBILITIES TO A QUARTER MILE
OR LESS AT TIMES. FOG WILL DISSIPATE BY LATE THIS MORNING.

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP THIS MORNING FOR
AREAS ALONG AND WEST OF THE LARAMIE RANGE AND THEN SPREAD EASTWARD
OVER THE PLAINS BY THIS AFTERNOON. GUSTS UP TO 65 MPH WILL BE
POSSIBLE. A HIGH WIND WARNING IS IN EFFECT FOR ALL OF SOUTHEAST
WYOMING UNTIL MIDNIGHT MDT SUNDAY. WINDS ARE EXPECTED TO DIMINISH
BY LATE SUNDAY NIGHT BUT WILL CONTINUE TO REMAIN ELEVATED.

SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE IN THE
SIERRA MADRE AND SNOWY RANGES SUNDAY MORNING THROUGH THE EVENING.
THE COMBINATION OF SNOWFALL AND STRONG WIND GUSTS TO 65 MPH WILL
CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS COULD REDEVELOP ON MONDAY AFTERNOON...MAINLY IN THE
WIND PRONE AREAS OF SOUTHEAST WYOMING. GUSTS TO 55 MPH LOOK
POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-181115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
504 AM MDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE OVER PORTIONS OF THE WESTERN NEBRASKA
PANHANDLE EARLY THIS MORNING. FOG MAY REDUCE VISIBILITIES TO A
QUARTER MILE AT TIMES. FOG WILL DISSIPATE BY LATE THIS MORNING.

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS ACROSS THE WESTERN NEBRASKA
PANHANDLE. GUSTS UP TO 60 MPH WILL BE POSSIBLE WITH SUSTAINED
WINDS 35 TO 45 MPH. A HIGH WIND WARNING IS IN EFFECT FROM 1 PM
MDT THIS AFTERNOON THROUGH MIDNIGHT MDT. WINDS WILL SLOWLY
SUBSIDE FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Special weather statement, Mar 17, 3:52 AM MST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 AM MDT SUN MAR 17 2013

WYZ102-171300-
NIOBRARA COUNTY-
INCLUDING THE CITY OF...LUSK
452 AM MDT SUN MAR 17 2013

...AREAS OF DENSE FOG EARLY THIS MORNING...

WATCH FOR AREAS OF DENSE FOG THROUGH THE PREDAWN HOURS WITH
VISIBILITIES AT OR BELOW ONE QUARTER OF A MILE.

WHEN YOU ARE DRIVING AND ENCOUNTER DENSE FOG...PLEASE SLOW DOWN...
USE YOUR LOW BEAM HEADLIGHTS AND ALLOW FOR EXTRA TRAVEL TIME TO
SAFELY REACH YOUR DESTINATION.

RUBIN
Special weather statement, Mar 17, 5:15 AM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
615 AM MDT SUN MAR 17 2013

WYZ102-171430-
NIOBRARA COUNTY-
INCLUDING THE CITY OF...LUSK
615 AM MDT SUN MAR 17 2013

...AREAS OF DENSE FOG EARLY THIS MORNING...

WATCH FOR AREAS OF DENSE FOG THROUGH THE EARLY MORNING HOURS WITH
VISIBILITIES AT OR BELOW ONE QUARTER OF A MILE ACROSS NIOBRARA COUNTY
INCLUDING LUSK.

WHEN YOU ARE DRIVING AND ENCOUNTER DENSE FOG...PLEASE SLOW DOWN...
USE YOUR LOW BEAM HEADLIGHTS AND ALLOW FOR EXTRA TRAVEL TIME TO
SAFELY REACH YOUR DESTINATION.

RUBIN
Local storm report, Mar 17, 8:46 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
946 AM MDT SUN MAR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND GST 11 SSW HANNA            41.72N 106.64W
03/17/2013  M53 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WINDS IN THE MID 30 MPH RANGE.

0926 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/17/2013  M50 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WINDS IN THE MID 30 TO LOWER 40 MPH RANGE.

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 17, 8:50 AM MST to 4:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 17/1450 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
March 17, 9:25 AM MST to 4:45 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 17/1410 MST.

High Wind, East Platte County

When
March 17, 9:36 AM MST to 3:21 PM MST
Where
East Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 17/1046 MST.

High Wind, Converse County Lower Elevations

When
March 17, 11:00 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was observed at Bill.

High Wind, Converse County Lower Elevations

When
March 17, 11:36 AM MST to 12:36 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The WYDOT sensor at Deer Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 17, 11:46 AM MST to 6:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured wind gusts of 58 mph or greater, with a peak gust of 79 mph at 17/1521 MST.

High Wind, Central Carbon County

When
March 17, 11:53 AM MST to 4:53 PM MST
Where
Central Carbon County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at the Rawlins Airport measured wind gusts of 58 mph or greater, with a peak gust of 70 mph at 17/1153 MST.

High Wind, Niobrara County

When
March 17, 11:54 AM MST to 12:54 PM MST
Where
Niobrara County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

The AWOS sensor at Lusk measured sustained winds of 40 mph or higher.

High Wind, Goshen County

When
March 17, 12:06 PM MST to 2:41 PM MST
Where
Goshen County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

The wind sensor at the Torrington Airport measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 17/1441 MST. Blowing dust lowered visibilities to zero along Highway 85 south of Torrington. The highway was closed for six hours. Several non-injury traffic accidents were reported by the Wyoming Highway Patrol.

High Wind, North Snowy Range Foothills

When
March 17, 12:21 PM MST to 5:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured wind gusts of 58 mph or higher, with a peak gust of 75 mph at 17/1431 MST.

High Wind, Central Carbon County

When
March 17, 12:31 PM MST to 5:31 PM MST
Where
Central Carbon County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 17/1516 MST.

High Wind, Southwest Carbon County

When
March 17, 12:43 PM MST to 3:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS sensor at Cow Creek measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 17/1343 MST.

High Wind, Laramie Valley

When
March 17, 12:45 PM MST to 4:15 PM MST
Where
Laramie Valley forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured sustained winds of 58 mph or higher, with a peak gust of 70 mph at 17/1545 MST.

High Wind, Upper North Platte River Basin

When
March 17, 12:51 PM MST to 4:21 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Skyline measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 17/1311 MST.

High Wind, Laramie Valley

When
March 17, 12:53 PM MST to 3:53 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The wind sensor at the Laramie Airport measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 17/1353 MST.

High Wind, Shirley Basin

When
March 17, 12:56 PM MST to 4:31 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 17/1616 MST.

High Wind, North Snowy Range Foothills

When
March 17, 12:56 PM MST to 4:26 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 17/1616 MST.

High Wind, Laramie Valley

When
March 17, 1:46 PM MST to 5:41 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 17/1701 MST.

High Wind, South Laramie Range

When
March 17, 2:32 PM MST to 2:37 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured wind gusts of 58 mph.

High Wind, Central Carbon County

When
March 17, 2:35 PM MST to 4:40 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Sinclair measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 17/1500 MST.

High Wind, Central Laramie County

When
March 17, 3:06 PM MST to 6:01 PM MST
Where
Central Laramie County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 17/1546 MST.

High Wind, East Laramie County

When
March 17, 3:45 PM MST to 5:40 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Gun Barrel measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 17/1545 MST.

High Wind, South Laramie Range

When
March 17, 4:20 PM MST to 4:25 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Summit East by Laramie measured wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
March 17, 4:36 PM MST to 6:11 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 17/1636 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432619, 432621, 432622, 438859, 432613, 432631, 432624, 432616, 432623, 432630, 432626, 432627, 432634, 432628, 432633, 432620, 432629, 432632, 432635, 432625, 432638, 432639, 432636, 432637.